TURNING POINT

Tomorrow I’m off to see my psychiatrist again. Last time I saw him (two weeks ago) I impressed upon him how dreadful I was feeling about runaway weight-gain, which at least in part is a side-effect of the drug Nortriptyline. I asked him what other treatment options he had, other than bombing my illness with that drug.

He is very reluctant to change things too much. It was so difficult just getting me to this point–my mood is consistently pretty decent, as long as I don’t get thinking about my weight (see my earlier post, The Scales)–that he is loath to mess up something that more or less is working.

He told me last time I saw him that he was thinking about changing one of my other medications, Latuda, for an anti-anxiety drug called Topamax, in part because of that medication’s reputed side-effect of weight-loss. It’s that rare thing, a psychiatric medication that doesn’t make you stack on the kilos. My only concern about this is that I was on it for a couple of weeks last year in hospital, during which time I had to urinate so often I was more or less living in the loo. I have mentioned this to my doctor. He says that at the time I was coming off and going on to so many different drugs that it was hard to assess whether it was the Topamax causing the problem, or what. I’m also on a completely different set of meds at the moment from those I was on last year. Maybe the constant urination thing had more to do with my medication situation last year, and won’t be a problem now.

As for the possibility of quitting the Nortriptyline altogether, the doctor wants me to organise a sleep-study, and a blood-test to check my blood-levels of the drug. I have sent the sleep clinic a request, but they have yet to get back to me. I’m still in the process of organising the blood-test.

The other thing that has changed in the past two weeks since I last saw the doctor is that I’ve managed to lose 3 kg. I have altered my diet and eating patterns, and this has arrested the crazy trajectory of my weight-gain. I thought it was out of control, that nothing I tried was helping–but that was before I really, seriously tried. One day recently the scales told me I had reached 127.1 kg, up from my lowest weight, recorded while I was in hospital, of just over 114 kg. Since then I’ve been working hard, mainly reducing as much as possible the tasty treats, without stopping them altogether. This morning my weight was 124.2 kg, exactly 10 kg off my record best, my “personal least”. I would dearly love to get back down there, and keep it going down. I still want to go sky-diving when I hit 100 kg.

The doctor also asked me how I’d feel about trying again with the repetitive transcranial magnetic stimulation (rTMS), a treatment I tried last year, but which I hated. But now I feel like I could try again. And if it meant no longer having to take quite so much medication, I would be all for it.

Wish me luck!

2 thoughts on “TURNING POINT”

  1. Good luck!
    As a psych RN and hospital administrator, I know how tricky and complicated med changes can be….

  2. I certainly wish you all the best with your medical things. I almost wrote ‘issues’ instead of things, but so many people hate the word issues, and I couldn’t remember whether you were one of my friends that hates the word … If you’re OK with the word good, if not, still good. Our English language has many options to choose from. I’m quite fond of the word ‘Travails’, but I’ve never actually used the word up until this blog comment. I think travails could become my next go to word instead of ‘issues’ … What do you think? Good word?
    Hmm I could possibly use it in the title of the novel I’m working on … “Talloola Travails” Instead of Talloola Tales. Travails sounds more pressing, more urgent, more like exciting things are happening.

Leave a Reply

Your email address will not be published. Required fields are marked *